Contac is the brand name for a cough, cold, and allergy medicine. It contains several ingredients. Contac overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
These ingredients in Contac can be harmful in large amounts:
Name of the product (ingredients and strength, if known)
Time it was swallowed
If the medicine was prescribed for the person
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
Breathing support, including a tube through the mouth and into the lungs, and breathing machine (ventilator)
EKG (electrocardiogram, or heart tracing)
Fluids through a vein (by IV)
Medicine to treat symptoms
Tube through the nose into the stomach to wash out the stomach (gastric lavage)
This type of overdose tends to be mild. However, if the person swallowed enough of the product, serious complications (such as liver damage) can occur. This is from the acetaminophen in the product. How well a person does depends on how much was taken and how soon they receive medical treatment. Death can occur.
Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.